Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 363, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2009, 10:40 PM MDT for 4 counties in Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 10:40 PM MDT (04:40 UTC)
- Expired
- Aug 4, 2009, 11:45 PM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 4, 9:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:25 PM MDT, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 2:25 PM MDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT TUE AUG 4 2009 .SYNOPSIS... CURRENT H5 ANALYSIS INDICATING LOW PRESSURE OVER THE SRN HUDSON BAY...A WELL ESTABLISHED BERMUDA HIGH...HIGH PRESSURE OVER CENTRAL NM AND A TROUGH OF LOW PRESSURE OFF THE COAST OF CALIFORNIA. THREE MAJOR DISTURBANCES WERE NOTED...ONE OVER WRN ID...A SECOND OVER NRN MO AND A THIRD OVER SRN ALBERTA. THE WRN IDAHO DISTURBANCE HAS MADE IT TO NWRN WYOMING THIS AFTERNOON...PER WV IMAGERY. THIS DISTURBANCE WILL BE THE TRIGGER FOR TSRA DEVELOPMENT ACROSS THE FCST AREA LATER TONIGHT. LOW LEVEL SERLY WINDS HAVE DEVELOPED ACROSS THE PANHANDLE THIS AFTERNOON AS HIGH PRESSURE BUILDS EAST ACROSS SOUTH DAKOTA. THIS HAS ALLOWED MOISTURE TO BUILD INTO THE PANHANDLE THIS AFTERNOON WITH DEW POINTS WELL INTO THE 50S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH FRIDAY...THROUGH THURSDAY NIGHT...FAVORABLE CONDITIONS REMAIN IN PLACE FOR THUNDERSTORM COMPLEXES IMPACTING THE FORECAST AREA EVERY 18 TO 24 HOURS. FOR TONIGHT...UPSTREAM DISTURBANCE...OVER CODY WYOMING ATTM...WILL TRACK TO THE EAST SOUTHEAST INTO ERN WYOMING THROUGH 00Z TONIGHT. AS THIS FEATURE ENTERS THE HIGH PLAINS OF WYOMING...ISOLATED TSRAS WILL BECOME BETTER ORGANIZED AS THEY TAP INTO MID 50 DEW POINTS OVER THE WRN PANHANDLE. THIS ACTIVITY WILL BEGIN TO IMPACT THE NORTHWESTERN CWA BY 03Z AND CONTINUE INTO THE OVERNIGHT HOURS THANKS TO AN ESTABLISHED LLJ FOCUSED OVER THE WESTERN FA OVERNIGHT. LARGE HAIL AND WINDS WILL BE THE MAIN THREATS. EVEN WITH THE DECENT 0-2KM HELICITIES ACROSS THE NWRN CWA...FEEL TORNADO THREAT WILL BE MITIGATED SOMEWHAT BY THE LATE EVENING AND OVERNIGHT TIMING. ANOTHER STRONG DISTURBANCE WILL LIFT EWD ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH (LOCATED OVER NRN NM)...EMERGING ONTO THE HIGH PLAINS OF WRN SD/ERN WYOMING/NEBR PANHANDLE DURING THE EVENING HOURS WEDNESDAY. TIMING OF THIS EVENT FOR TOMORROW EVENING IS SIMILAR TO TONIGHTS...SO ANOTHER LATE SHOW IS EXPECTED. ON THURSDAY...THE UPPER LEVEL HIGH WILL BUILD EAST INTO THE RED RIVER VALLEY OF TX. ANOTHER ROUND OF LATE DAY CONVECTION IS EXPECTED TO DEVELOP THURSDAY EVENING ACROSS THE WEST. WITH THE STEERING FLOW TRANSITIONING TO THE SOUTHWEST...AREAS ACROSS THE WEST AND NORTHWEST WILL BE MOST FAVORED FOR THUNDERSTORMS THURSDAY NIGHT. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MAIN FORECASTING CHALLENGES IN THE OUTER PERIODS DEAL WITH TEMPERATURES AND LOW PRECIPITATION CHANCES FOR THE WEEKEND. SOME MINOR DIFFERENCES IN THE H5 FLOW NOTED BETWEEN THE EURO AND GFS SOLUTIONS FOR THIS WEEKEND...WHICH INCREASE SIGNIFICANTLY EARLY NEXT WEEK. FOR THE WEEKEND...THERMAL RIDGING WILL START TO BREAK DOWN OVERNIGHT FRIDAY...AS A SIGNIFICANT DISTURBANCE LIFTS NNEWD INTO THE NRN ROCKIES OF WRN MT. THOUGH THE BULK OF BEST FORCING APPEARS TO BE WELL NORTHWEST OF THE AREA FRIDAY NIGHT...CANNOT RULE OUT SOME STRAY CONVECTION ACROSS THE NORTHWEST AND WILL CONTINUE SOME 20 POPS TO ACCOUNT FOR THIS. ON SATURDAY...THE BEFORE MENTIONED DISTURBANCE WILL TRACK EAST INTO THE DAKOTAS...FORCING A FRONT INTO THE AREA SATURDAY AFTERNOON. WILL NEED TO WATCH THE TIMING OF THIS IN FUTURE RUNS. IF THIS SLOWS FURTHER...AND BASED ON RELATIVELY LOW DEW POINTS IN THE WEST...COULD SEE A REAL TORCH OUT FOR SATURDAY. SUNDAY AND BEYOND...TEMPERATURES WILL COOL DECENTLY BEHIND THE FRONT FOR SUNDAY AND MONDAY...BEFORE READINGS REBOUND ON TUESDAY. GENERALLY FOLLOWED THE LOWER AMPLITUDE 12Z GFS SOLN FROM THIS MORNING FOR DAY 7 VS THE HIGHER AMPLITUDE EURO SOLN. THIS SOLN IS MORE IN LINE WITH THE ENSEMBLE FORECASTS AND EURO ENSEMBLE FCST FROM LAST NIGHT...WHICH IS FOR A DECREASED AMPLITUDE SOLN AS WELL. WITH A LOWER AMPLITUDE SOLN AND A WEAKER HUDSON LOW...WARMER AIR SHOULD BUILD BACK INTO THE CENTRAL PLAINS FOR DAY 7 WITH READINGS BACK IN THE MID 90S FROM AROUND 90 ON SUNDAY AND MONDAY. && .AVIATION... VFR SKIES THIS EVENING AND MOST OF THE OVERNIGHT CAN BE EXPECTED. ANOTHER SHORT WAVE WILL MOVE ACROSS THE AREA TONIGHT PRODUCING A THUNDERSTORM COMPLEX...CAPABLE OF STRONG WINDS AND LARGE HAIL. AS THE THUNDERSTORMS MOVE SOUTHEAST ACROSS THE STATE...BRIEF PERIODS OF REDUCED VSBY TO IFR ARE LIKELY AND POSSIBLY TO MVFR CIGS. TIMING THE WAVE WILL BE DIFFICULT AND WHILE I HAVE TIMED INTO KVTN FOR 2 HOURS...IT MAY BE LONG. EXPECT AND UPDATE FOR KLBF ONCE THUNDERSTORM LOCATIONS/TIMING CONFIDENCE INCREASES. IN THE WAKE OF THE COMPLEX...SOME MVFR STRATUS OR FOG WILL BE POSSIBLE. LOW CONFIDENCE OF IMPACT TO TERMINAL SITES WILL KEEP IT OUT OF THE FORECAST FOR NOW. TOMORROW SKIES BECOME CLEAR JUST IN TIME FOR ANOTHER ROUND WITH THE NEXT SHORT WAVE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 4, 3:02 PM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT TUE AUG 4 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-052115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT TUE AUG 4 2009 /302 PM MDT TUE AUG 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A STALLED OUT FRONTAL BOUNDARY OVER THE NEBRASKA PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. THUNDERSTORMS WILL THEN MOVE TO THE SOUTHEAST OVER WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WINDS...HOWEVER...EARLY TONIGHT ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON WEDNESDAY AND THURSDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:47 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 58 min |
| Aug 4, 11:44 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson | 46 min |
| Aug 5, 5:21 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 24 min |
| Aug 5, 5:42 AM MDT | Severe Thunderstorm Warning | LBF | Thomas | 33 min |
| Aug 5, 6:17 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.